Generic Valsartan Abandoned After Recalls, ED Visits Rise

Patrice Wendling

November 13, 2019

PHILADELPHIA — Prescription patterns shifted dramatically after the 2018 global recalls of some generic valsartan medications because of N-nitrosodimethylamine (NDMA) impurities, a new Canadian study suggests.

One month after Health Canada's July 9, 2018 recall of six generic valsartan drugs tainted with the probable carcinogen NDMA, three-fourths of patients prescribed a recalled valsartan had switched to another angiotensin receptor blocker (ARB).

Results also show an immediate spike in emergency department (ED) visits for hypertension and a delayed increase in ED visits and hospitalizations for stroke/transient ischemia attack (TIA), Cynthia Jackevicius, BScPhm, PharmD, MSc, from Western University of Health Sciences, Pomona, California, and colleagues report.

"Because this is such a widely used chronic medication, this does give a sense of what could be happening with other medications," she told theheart.org | Medscape Cardiology. "But this hasn't been studied a lot to see what the changes are, where patients are going."

The results were published online November 11 in Circulation in advance of a formal presentation at 8 AM Saturday, November 16 at the American Heart Association (AHA) Scientific Sessions 2019.

The discovery of NDMA prompted valsartan recalls in more than 22 countries, including the United States, last July and led to ongoing ARB recalls throughout 2019. Investigations by American and European regulators identified no less than four cancer-causing nitrosamine impurities in the active pharmaceutical ingredient supplied by facilities, largely in China and India, raising public health and national security concerns about the safety and reliability of the generic drug supply.

The latest warning letter from the US Food and Drug Administration was posted November 12, outlining deviations in current good manufacturing practices at the Mylan Pharmaceuticals facility in Chodavaram Village, India, including failure to have adequate written procedures for the receipt, identification and handling of raw materials and failure to adequately clean equipment and utensils.

Last month, supplies of the popular heartburn drug Zantac (ranitidine) were recalled in the United States and Canada after the discovery of NDMA in some medicines containing ranitidine.

For the present study, Jackevicius and colleagues used multiple healthcare databases in Ontario, Canada, to identify 55,461 patients, 65 years or older (mean, 76.3 years), who were taking at least one recalled valsartan product on July 9, 2018. Prescription claims were examined from January 2017 to January 2019 and monthly ED visits and hospitalizations for hypertension, heart failure, myocardial infarction, and stroke/TIA from January 2017 to December 2018. Most patients (95%) had hypertension, and 5% had heart failure.

One month after the July 2018 recall, 73.8% of patients prescribed a recalled valsartan had changed to another ARB — candesartan followed by telmisartan and irbesartan — and 8.8% had opted for a nonrecalled valsartan medication, Jackevicius said.

At 3 months, however, 10.7% of patients initially taking a recalled valsartan had yet to fill a prescription for a likely alternative medication.

It wasn't possible from the prescription claims data to determine why the recalled valsartan was not replaced, but it may be that patients were on another blood pressure medication and increased the dose with their prescriber rather than changing the valsartan, she said. Patients also may have had borderline hypertension and stopped their medication or were confused about the risks based on media reports of the recalls, she suggested.

Jackevicius gave the media mixed marks for its recall coverage, but said outlets did repeat government calls for patients to keep taking their medication until a plan could be worked out with their prescriber.

That said, the "intense media onset might have heightened patients' concerns because of the thought of it being a carcinogen and not having a sense of whether this is something I have to stop right away or I can wait because it's a long-term consequence, although some of that information was not actually known at first," she noted.

After the recall there was an immediate increase in ED visits for hypertension (from 0.11%/month prerecall to 0.17%/month postrecall; P = .02), although these visits fell in subsequent months (P = .04). No change was seen in hypertension hospitalizations.

Although there were no immediate changes in ED visits or hospitalizations for stroke/TIA, there was an increasing temporal trend in ED visits of 6% (P = .02) and hospitalizations of 8% (P = .03).

"It is uncertain whether the increased ED visits simply reflect excess healthcare utilization by patients seeking replacement prescriptions for their recalled valsartan, or encounters for loss of hypertension control. However, these findings highlight the potential burden and risks associated with recalls of chronic oral medications used by large populations," the authors write in the research letter.

It's hoped that the findings generate further discussion on how best to respond to a drug recall, Jackevicius observed.

"There are many different places the patient might go and it can be a bit confusing," she said. "So we need further discussion and consultation between the involved parties to resolve a more rapid response in terms of what is the best place to go to try to deal with a recall, can pharmacists be given more responsibility to interchange a reasonable alternative, and are there things that can be done to try and decrease the potential confusion. The emergency department is a very busy and expensive place and might not be the best place to go."

The study was supported by the Institute for Clinical Evaluative Sciences, which is funded by an annual grant from the Ontario Ministry of Health and Long-term Care. Jackevicius reported no relevant conflicts of interest; co-author disclosures are reported in the paper.

Circulation. Published online November 11, 2019. Abstract

American Heart Association (AHA) Scientific Sessions 2019: Abstract LBS 21031. To be presented November 16, 2019.

Follow Patrice Wendling on Twitter: @pwendl. For more from theheart.org | Medscape Cardiology, join us on Twitter and Facebook.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....